Alert archive / Puerto Rico / Small Craft Advisories in 2018
Small Craft Advisory 36, NWS JSJ
NWS JSJ issued this small craft advisory at Aug 30, 2018, 7:25 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2018, 7:25 AM CDT (12:25 UTC)
- Expired
- Aug 30, 2018, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
The text
As transmitted.
033 WHCA72 TJSJ 301225 MWWSJU URGENT - MARINE WEATHER MESSAGE National Weather Service San Juan PR 825 AM AST Thu Aug 30 2018 ...Choppy seas continue in the outer Atlantic waters... .Seas up to 7 feet continue in the northern outer Atlantic waters. They are expected to subside during the morning. Even after that seas may be locally hazardous near thunderstorms. AMZ710-301800- /O.EXP.TJSJ.SC.Y.0035.000000T0000Z-180830T1200Z/ /O.NEW.TJSJ.SC.Y.0036.180830T1225Z-180830T1800Z/ Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N- 825 AM AST Thu Aug 30 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM AST THIS AFTERNOON... The National Weather Service in San Juan has issued a Small Craft Advisory, which is in effect until 2 PM AST this afternoon. * WINDS...East winds 15 to 20 knots with gusts up to 25 knots. * SEAS...5 to 7 feet with occasional seas up to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas of 7 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. && $$
1 follow-up statement
504 WHCA72 TJSJ 301330 MWWSJU URGENT - MARINE WEATHER MESSAGE National Weather Service San Juan PR 930 AM AST Thu Aug 30 2018 ...Choppy seas continue in the outer Atlantic waters... .Seas up to 7 feet continue in the northern outer Atlantic waters. They are expected to subside during the morning. Even after that seas may be locally hazardous near thunderstorms. AMZ710-301800- /O.CON.TJSJ.SC.Y.0036.000000T0000Z-180830T1800Z/ Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N- 930 AM AST Thu Aug 30 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM AST THIS AFTERNOON... * WINDS...East winds 15 to 20 knots with gusts up to 25 knots. * SEAS...5 to 7 feet with occasional seas up to 9 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas of 7 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Aug 30, 6:15 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 30, 6:15 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
715 AM AST Thu Aug 30 2018
.UPDATE...Showers and thunderstorms active over the Caribbean and
over the waters east of Puerto Rico around the U.S. Virgin
Islands. Rainfall amounts heavy, but moving rapidly. Winds on
doppler radar have been clocked at up to 40 knots from the east at
14 Kft. Some may reach the surface. Have updated zones for winds
and additional information regarding rain certainty.
&&
.AVIATION...As below with mtn obscurations.
&&
.MARINE...Areas of the Caribbean will be very active electrically,
mariners will want to be cautious. Gale force gusts are likely in
many areas.
&&
.PREV DISCUSSION... /issued 515 AM AST Thu Aug 30 2018/
SYNOPSIS...A TUTT aloft and tropical wave moving across the area
will continue to enhance convective development today through
Friday afternoon. Once the TUTT lifts northward, a short wave
ridge will build from the east, leading to a more seasonal weather pattern
of overnight streaming showers and diurnal convection to the
local islands. Then, another tropical wave is forecast to move
across the area on Monday into Tuesday, enhancing once again showers
and thunderstorms development across the local area.
SHORT TERM...Today through Saturday...
Today and Friday are expected to be an active with numerous showers
and several thunderstorms across the local forecast area as a
tropical wave moves in and interacts with an upper level trough. For
today, the local waters and eastern Puerto Rico seem to be the
preferred locations for active weather by the WRF high resolution
model, interior and western Puerto Rico may experience the better
shower and thunderstorm activity on Friday. Out of today and Friday,
Friday may be the more active day, and depending on how much it
rains today, Friday's rainfall could have a significant impact on
the flood potential as well as risk of mudslides in areas of steep
terrain.
There is considerable discrepancy amongst the high resolution
models, especially between the NMM and ARW vs the WRF model. The NMM
and ARW have very little activity over PR today and the WRF is very
bullish. We decided to go with the WRF because the other 2 models
were not initializing well, and they didn't show the thunderstorms
that are currently in the local waters.
Saturday looks much drier as the tropical wave moves away from the
area and the upper trough lifts. There is also a decrease in
moisture. Any shower and thunderstorm development on Saturday should
be locally induced in the afternoon across western Puerto Rico.
LONG TERM...Sunday through Thursday...
A short wave ridge will continue to build from the east over the
local area during the weekend, resulting in less favorable upper
level dynamics over the forecast area. However, surface easterly
trade winds will continue to transport patches of low level
moisture into the area, promoting overnight and early morning
showers streaming across the local waters into portions of the
Virgin Islands and eastern Puerto Rico, followed by diurnal
convection over portions of the interior and western Puerto Rico
in the afternoon. As surface winds become more northeasterly on
Sunday, convection should be focused over the southwestern
quadrant of the island.
Another surge of moisture is expected early next week as a
tropical wave moves across the local area on Monday into Tuesday.
The increasing instability and moisture will help aid in the
development of showers and thunderstorms through at least late
Tuesday night. As the wave moves westward and away from the local
islands, a somewhat drier air mass will invade the local area on
Wednesday and Thursday. Despite that, model guidance suggests
that an upper level low and associated trough will expand west-
southwestward over the western Atlantic Ocean and place itself to
the northwest of the region during the second part of next week.
Although this could bring favorable upper level dynamics across
the region, there is a low confidence level since this takes place
far in the forecast period.
AVIATION...SHRA/TSRA expected today across the local area will
cause at least VCSH/VCTS across the local terminals for the next 24
hours. TSRA is expected to affect some of the terminals, especially
TJSJ. However, given considerable uncertainty on exact location,
timing, and intensity of the TSRA, no TEMPO groups were written on
TAF, but rest assured that active weather is expected today. Winds
will be from the east today at 10 to 15 knots and gusty, especially
near SHRA/TSRA.
MARINE...A small craft advisory is in effect for the offshore
Atlantic waters through 8 AM AST this morning due to wind driven seas
up to 7 feet resulting from the passage of a tropical wave.
Elsewhere, small craft operators are urged to exercise caution due
to seas up to 6 feet and east winds up to 20 knots with higher
gusts. There is a moderate risk of rip currents for most of the
east, north and southern beaches of the islands.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 76 85 77 / 100 70 70 20
STT 88 79 89 79 / 70 60 40 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 8 AM AST this morning for Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N.
&&
SHORT TERM...WS
LONG TERM....99Hazardous weather outlook, Aug 30, 4:38 AM CDT, 2 hours 47 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 527 AM AST jueves 30 de agosto de 2018 AMZ710>745-PRZ001>013-310930- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central- Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 527 AM AST jueves 30 de agosto de 2018 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Se esperan tronadas con lluvia fuerte y vientos en rafaga breves hoy a traves de las islas locales, especialmente a traves del este de Puerto Rico a medida que una onda tropical se mueva sobre el area. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Vientos...Se esperan vientos sostenidos sobre 20 mph a traves de las aguas locales. .Oleaje...Se espera oleaje de hasta 7 pies a traves de las aguas mar afuera del Atlantico hasta las 8 AM AST de hoy. Oleaje picado de hasta 6 pies en el resto del area. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte, sureste y suroeste de Puerto Rico, al igual que para playas de Vieques y Culebra. .Dias dos a siete...viernes a miercoles Se espera que los aguaceros y tronadas asociadas a una onda tropical continuen hasta el viernes. Se espera lluvia fuerte e inundaciones el viernes. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar vientos fuertes, inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-310930- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 527 AM AST jueves 30 de agosto de 2018 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Tronadas con lluvia fuerte y rafagas de viento breves son posibles alrededor de las islas hoy. Algunas de ellas pudieran afectar tierra. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones de carreteras y de riachuelos. .Vientos...Se esperan vientos sostenidos sobre 20 mph a traves de porciones de las aguas locales. .Oleaje...Se espera oleaje vigorosos de hasta 7 pies a traves de las aguas mar afuera del Atlantico hasta las 8 AM AST hoy. Oleaje picado de hasta 6 pies para el resto del area. .Dias dos a siete...viernes a miercoles No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar vientos fuertes, inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 30, 5:41 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service San Juan PR
641 AM AST THU AUG 30 2018
VIZ001-301145-
St.Thomas...St. John.. and Adjacent Islands-
641 AM AST THU AUG 30 2018
...THUNDERSTORMS Approaching THE NORTHERN US VIRGIN ISLANDS...
At 639 AM AST, Thunderstorms over the waters will continue to move
inland, affecting the local islands during the next hour or so.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1832 6487 1828 6489 1834 6493 1833 6493
1830 6500 1834 6508 1836 6503 1841 6506
1838 6503 1840 6497 1836 6493 1837 6492
1836 6484 1833 6484 1837 6475 1833 6465
TIME...MOT...LOC 1039Z 098DEG 27KT 1830 6476
OMSThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:41 AM CDT | Special Weather Statement | JSJ | 64 min | |
| Aug 30, 8:45 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Aug 30, 9:25 AM CDT | Special Weather Statement | JSJ | 35 min | |
| Aug 30, 9:55 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 30, 9:55 AM CDT | Special Weather Statement | JSJ | 50 min | |
| Aug 30, 10:18 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Aug 30, 10:46 AM CDT | Special Marine Warning | JSJ | 59 min | |
| Aug 30, 10:53 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 30, 12:16 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 30, 3:00 PM CDT | Special Marine Warning | JSJ | 60 min | |
| Aug 30, 4:54 PM CDT | Special Marine Warning | JSJ | 51 min | |
| Aug 30, 5:46 AM CDT | Areal Flood Advisory | JSJ | 16 hr | |
| Aug 30, 12:03 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Aug 30, 5:02 PM CDT | Areal Flood Advisory | JSJ | 5 hr |
Nearby
Small Craft Advisories in Puerto Rico, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.